Alert archive / Montana / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Great Falls, MT

October 3, 20245 counties in Montana

NWS Great Falls, MT issued this red flag warning at Oct 3, 2024, 1:51 PM MDT for 5 counties in Montana. It took effect at Oct 4, 2024, 1:00 PM MDT. It was in force for 12 hr. 24 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 3, 2024, 1:51 PM MDT (19:51 UTC)
In effect from
Oct 4, 2024, 1:00 PM MDT
Expired
Oct 5, 2024, 12:33 AM MDT
In force
12 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 4, 5:04 PM MDTNON-TSTM WND GST 597 Ssw Big Sky, MTMesonet station YLWM8 Yellow Mule RAWS.
Oct 4, 5:04 PM MDTNON-TSTM WND GST 597 Ssw Big Sky, MTMesonet station YLWM8 Yellow Mule RAWS.
Oct 4, 7:04 PM MDTNON-TSTM WND GST 607 Ssw Big Sky, MTMesonet station YLWM8 Yellow Mule RAWS.
Oct 4, 7:45 PM MDTNON-TSTM WND GST 5814 Sw Simms, MTAWOS station K1GM Golf.
Oct 4, 7:45 PM MDTNON-TSTM WND GST 5814 Sw Simms, MTAWOS station K1GM Golf.
Oct 4, 7:55 PM MDTNON-TSTM WND GST 5814 Sw Simms, MTAWOS station K1GM Golf.
Oct 4, 8:00 PM MDTNON-TSTM WND GST 6217 Sw Simms, MTMesonet station MTBOW Bowmans (MT DOT).
Oct 4, 8:00 PM MDTNON-TSTM WND GST 6217 Sw Simms, MTMesonet station MTBOW Bowmans (MT DOT).
Oct 4, 8:02 PM MDTNON-TSTM WND GST 7214 Sw Simms, MT72 mph wind gust at K1GM.
Oct 4, 8:05 PM MDTNON-TSTM WND GST 552 E Helena, MTASOS station KHLN Helena Airport.
Oct 4, 8:15 PM MDTNON-TSTM WND GST 6017 Sw Simms, MTMesonet station MTBOW Bowmans (MT DOT).
Oct 4, 8:15 PM MDTNON-TSTM WND GST 636 Ese East Helena, MTMesonet station MTSPK Spokane Creek Us-287 Mp 55.7.
Oct 4, 8:15 PM MDTNON-TSTM WND GST 636 Ese East Helena, MTMesonet station MTSPK Spokane Creek Us-287 Mp 55.7.
Oct 4, 8:30 PM MDTNON-TSTM WND GST 638 Ssw Wolf Creek, MTMesonet station MTSBN Sieben Flats - MDT.
Oct 4, 8:30 PM MDTNON-TSTM WND GST 638 Ssw Wolf Creek, MTMesonet station MTSBN Sieben Flats - MDT.
Oct 4, 8:53 PM MDTNON-TSTM WND GST 579 N Helena, MTMesonet station HRWM8 Helena RAWS - 9 N Helena.
Oct 4, 9:15 PM MDTNON-TSTM WND GST 658 Se Marysville, MT65 mph wind gust (Ambient weather net -Buckskin weather station).
Oct 4, 9:30 PM MDTNON-TSTM WND GST 563 Ene Wolf Creek, MTMesonet station EW3831 Wolf Creek.
Oct 4, 9:53 PM MDTNON-TSTM WND GST 562 E Helena, MTASOS station KHLN Helena Airport.
Oct 4, 9:55 PM MDTNON-TSTM WND GST 602 E Helena, MTASOS station KHLN Helena Airport.
Oct 4, 10:11 PM MDTNON-TSTM WND GST 6215 Ene Belgrade, MTMesonet station TT838 Battle Ridge.
Oct 4, 10:31 PM MDTNON-TSTM WND GST 6020 Wsw Neihart, MT60 mph wind gust at Ambient weather Station (Footstool).
Oct 4, 10:54 PM MDTNON-TSTM WND GST 608 W Townsend, MTMesonet station EKHM8 Elkhorn RAWS - 8 W Townsend.
Oct 4, 11:03 PM MDTNON-TSTM WND GST 603 Wnw Townsend, MTMesonet station GINM8 Ginger RAWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2024-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2024-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1501 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

682 
WWUS85 KTFX 031951
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
151 PM MDT Thu Oct 3 2024

MTZ118-041200-
/O.UPG.KTFX.FW.A.0006.241004T1900Z-241005T0900Z/
/O.NEW.KTFX.FW.W.0009.241004T1900Z-241005T0900Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
151 PM MDT Thu Oct 3 2024

...RED FLAG WARNING IN EFFECT FROM 1 PM FRIDAY TO 3 AM MDT
SATURDAY FOR FUSTY WINDS, LOW HUMIDITY AND A WIND SHIFT WITH A COLD
FRONT FOR FIRE WEATHER ZONE 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds, low humidity and a cold front, which is 
in effect from 1 PM Friday to 3 AM MDT Saturday. The Fire Weather 
Watch is no longer in effect.

* AFFECTED AREA...Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...

* WINDS...Southwest 25 to 35 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as around 15 percent.

* TEMPERATURES...Up to the low 80s.

* IMPACTS...The combination of low relative humidity and strong 
  wind gusts may result in critical fire weather conditions 
  during the afternoon and evening Friday.

* COLD FRONT...A cold front will shift winds from a more 
  southwesterly direction to west or northwest late Friday 
  evening or overnight, resulting in erratic fire behavior on any 
  new fire starts. Any new fire starts may be difficult to 
  contain while winds shift.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/tfx
4 follow-up statements
747 
WWUS85 KTFX 040848
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
248 AM MDT Fri Oct 4 2024

MTZ118-050000-
/O.CON.KTFX.FW.W.0009.241004T1900Z-241005T0900Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
248 AM MDT Fri Oct 4 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
3 AM MDT SATURDAY FOR WARM TEMPERATURES, GUSTY WINDS, LOW RELATIVE
HUMIDITY AND A WIND SHIFT FOR FIRE WEATHER ZONE 118...

* AFFECTED AREA...Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...Expect low humidity, warm temperatures and periods of
  strong winds from 1 PM to 7 PM. A wind shift is then likely to 
  occur around 7 PM this evening.

* WINDS...Southwest 30 to 40 mph, with gusts up to 60 mph. The
  strong winds will diminish after 1 AM Saturday morning.

* RELATIVE HUMIDITY...As low as 16 percent.

* TEMPERATURES...Up to 83.

* COLD FRONT...A cold front will shift winds to the west early 
  this evening, resulting in erratic fire behavior on any new fire 
  starts.

* IMPACTS...The combination of low relative humidity and strong
  wind gusts may result in critical fire weather conditions during
  the afternoon and evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/tfx
050 
WWUS85 KTFX 041937
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
137 PM MDT Fri Oct 4 2024

MTZ118-050900-
/O.CON.KTFX.FW.W.0009.000000T0000Z-241005T0900Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
137 PM MDT Fri Oct 4 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SATURDAY FOR
WARM TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY AND A WIND 
SHIFT FOR FIRE WEATHER ZONE 118...

* AFFECTED AREA...Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...Expect low humidity, warm temperatures and periods of
  strong winds until 7 PM. A wind shift is then likely to occur 
  around 7 PM this evening.

* WINDS...Southwest 30 to 40 mph, with gusts up to 60 mph. The
  strong winds will diminish after 1 AM Saturday morning.

* RELATIVE HUMIDITY...As low as 16 percent.

* TEMPERATURES...Up to 83.

* COLD FRONT...A cold front will shift winds to the west early 
  this evening, resulting in erratic fire behavior on any new 
  fire starts.

* IMPACTS...The combination of low relative humidity and strong 
  wind gusts may result in critical fire weather conditions 
  during the afternoon and evening hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/tfx
166 
WWUS85 KTFX 050352
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
952 PM MDT Fri Oct 4 2024

MTZ118-050900-
/O.CON.KTFX.FW.W.0009.000000T0000Z-241005T0900Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
952 PM MDT Fri Oct 4 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 3 AM MDT SATURDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 118...

* AFFECTED AREA...Helena and Townsend Ranger Districts of the 
  Helena National Forest.

* TIMING...Low humidity will continue to recover from the northwest
  through midnight with the passage of a cold front. Strong
  southwest winds will also shift more northwesterly through this 
  evening.

* WINDS...Southwest to west 25 to 35 mph with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 12 percent, but increasing.

* TEMPERATURES...65 to 75, but decreasing.

* IMPACTS...The combination of low relative humidity and strong
  wind gusts may result in critical fire weather conditions through
  midnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/tfx
277 
WWUS85 KTFX 050633
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1233 AM MDT Sat Oct 5 2024

MTZ118-050745-
/O.CAN.KTFX.FW.W.0009.000000T0000Z-241005T0900Z/
Helena and Townsend Ranger Districts of the Helena National Forest-
1233 AM MDT Sat Oct 5 2024

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONE 118...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

Winds have decreased across the area and relative humidity has 
increased above 20 percent.

$$

http://www.weather.gov/tfx

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Oct 3, 11:45 AM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Oct 3, 11:45 AM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1145 AM MDT Thu Oct 3 2024

Aviation Section Updated

.UPDATE...

Except for a few mid-level clouds streaming east across central MT
beneath the right entrance region of an exiting upper level jet
maximum, skies are mainly clear across the region this morning.
Dry westerly flow aloft and surface high pressure shifting east
across the Canadian Prairies and MT today will bring quiet
weather conditions through this evening with seasonable
temperatures, relatively light winds and mainly clear skies.
Hoenisch

&&

.SYNOPSIS...

Upper level ridging will allow for benign conditions today across
the region, with temperature near average. Temperatures rise well
above average tomorrow before a Pacific cold front sweeps across
the area Friday night into Saturday, bringing another period of
stronger winds. Benign conditions return late weekend through much
of next week as upper level ridging builds back in.

&&

.AVIATION...
03/18Z TAF Period

VFR conditions expected with some high clouds rolling in from the
west this afternoon. Winds will generally stay light through late
tomorrow morning, where winds (out of the south/southwest) will
begin an increasing trend towards the end of the TAF period. -Wilson

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Gusty southwest winds ahead of an approaching upper level
disturbance will result in increased fire weather concerns during
the day Friday in the corridor between Bozeman and Helena. The gusty
southwest winds will bring warm temperatures and low relative
humidity to the area, which combined with drying fuels (Driest
in the aforementioned area) will result in at least elevated fire
weather concerns through the afternoon and early evening Friday.
Additionally, a cold front will sweep across the region Friday
evening into Friday night, which will result in another period of
gusty winds. Although relative humidity will be on the increase
behind the front, the wind shift and associated strong gusts after
a day of dry and windy conditions will also raise concerns for
containment should any fire starts occur. -AM

&&

.PREV DISCUSSION...
/ISSUED 450 AM MDT Thu Oct 3 2024/

Through Saturday... Impactful weather will be confined to this
portion of the forecast, largely in the form of gusty winds Friday
into Saturday. In the meantime, ever so slightly cyclonic
northwesterly flow aloft will become increasingly anti-cyclonic
through the day today. A few showers remain across the eastern
plains early this morning, but will slide eastward and diminish as
upper level ridging builds in today. Overall today will be benign,
with light winds and a bit of upper level cloudiness by late day.
Temperatures will remain close to average today.

The period of greatest concern begins late Friday morning and early
afternoon, initially across Southwest Montana. A sharp upper level
trough will slide quickly eastward from the Pacific Northwest toward
the Northern Rockies during the day Friday. Southwesterly flow ahead
of this system increases during the morning Friday, which will help
push temperatures well above average across the entire region. As
daytime mixing ensues, the stronger winds aloft will begin to mix
down to the surface, mostly across Southwest Montana late morning
into the afternoon. The chance for a 55 mph gusts across Southwest
and portions of Central Montana continues to increase, hence a High
Wind Watch was issued for these areas, which goes through the
overnight Friday night for reasons to be discussed further below.
See the Fire Weather Section for details regarding fire weather
concerns from windy and dry conditions Friday.

The second round of strong wind gusts will arrive by way of a cold
front Friday evening into the overnight. The aforementioned upper
trough and developing cross barrier flow will result in a surface
trough across far southern AB which will kick off eastward
towards SK Friday evening. The result is for a cold front to sweep
across the region. Winds aloft just behind the front are rather
strong and although the front largely passes across the region at
night, these winds should still be able to mix to the surface for
at least a couple hours behind the front. Additionally, although
the winds will be downslope in nature, the overall strength of the
upper trough will still allow for at least an outside shot for a
shower with the front which may also help mix strong gusts to the
surface. The chance for a 55 mph gust has increased over the
plains and into Central Montana Friday evening and Friday night,
hence the High Wind Watch was expanded to cover remaining areas
across the region.

Winds slowly diminish through the day Saturday as the system quickly
exits eastward. Temperatures look to fall much closer to average,
though stay a touch above average across Southwest Montana.

Sunday into much of next week... Ensemble guidance is unanimous sin
building an upper level ridge in from the west Sunday. Benign
conditions will move back in for the region into much of next week,
with the only uncertainty in cluster analysis stemming from when the
ridging eventually slides east of the area late next week. The
chance for daytime highs at lower elevations to reach or exceed 70F
Monday through Wednesday next week is greater than 70%, and is much
closer to 90% in most areas. -AM

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  63  37  82  46 /   0   0   0  10
CTB  60  31  76  41 /   0   0   0  20
HLN  64  36  81  45 /   0   0   0  40
BZN  64  32  81  38 /   0   0   0  30
WYS  61  24  69  31 /   0   0   0  30
DLN  63  35  79  38 /   0   0   0  20
HVR  64  34  79  45 /   0   0   0  20
LWT  60  36  79  41 /   0   0   0  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday evening through Saturday morning for
East Glacier Park Region-Eastern Glacier, Western Toole, and
Central Pondera-Northern High Plains-Southern High Plains-
Southern Rocky Mountain Front.

High Wind Watch from Friday evening through Saturday morning for
Bears Paw Mountains and Southern Blaine-Cascade County below
5000ft-Eastern Pondera and Eastern Teton-Eastern Toole and
Liberty-Fergus County below 4500ft-Gates of the Mountains-Helena
Valley-Hill County-Judith Basin County and Judith Gap-Little
Belt and Highwood Mountains-Meagher County Valleys-Northern
Blaine County-Snowy and Judith Mountains-Upper Blackfoot and
MacDonald Pass-Western and Central Chouteau County.

Fire Weather Watch from Friday afternoon through late Friday
night for Helena and Townsend Ranger Districts of the Helena
National Forest.

High Wind Watch from Friday afternoon through late Friday night
for Beaverhead and Western Madison below 6000ft-Big Belt,
Bridger and Castle Mountains-Canyon Ferry Area-Elkhorn and
Boulder Mountains-Gallatin Valley-Gallatin and Madison County
Mountains and Centennial Mountains-Madison River Valley-Missouri
Headwaters-Northwest Beaverhead County-Ruby Mountains and
Southern Beaverhead Mountains.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 2:00 AM MDTFire Weather WatchTFXBroadwater, Gallatin, Jefferson, Lewis and Clark, Meagher12 hr
Oct 3, 1:34 PM MDTHigh Wind WarningTFXBeaverhead, Blaine, Broadwater, Cascade, Chouteau, Fergus and 12 more37 hr

Nearby

Red Flag Warnings in Montana, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.